Tapering down steroid dosage

Hello everyone!

Thanks to everyone to who has contributed to such an informative forum :)

I was recently diagnosed with ITP after noticing purpura on my legs that slowly worsened all over my body with bruises.

I was admitted to hospital with a count of about 5-10 and was prescribed 100mg prednisone and a dose of immunoglobin. After 5-6 days my count increased from 25 and then the following week it slowly rose to 150. Now the doctors are tapering down my dosage from 100mg of prednisone to 75 to 50 etc.

I was wondering if anyone had some specific experience with tapering down the dosage of steroids. Does your count drop or regress a bit? Is it possible for it to regress a lot?

On the subject of steroids, has anyone experience some weird side effects? At what time do they peak? Does anyone feel withdrawal symptoms just before the next dose?

Many thanks for any info!

8 Replies

  • Greetings. I have ITP and as yet, have not been treated. My lowest count so far has been 38,000, so I cannot answer anything really about using steroids for ITP. But, I can share with you about steroid side effects. I have lupus and in the beginning of my treatment I was on 80 mg a day of steroids. I felt good, because it took away my aches and pains from the lupus, but I was extremely sensitive to tapering. It also gave me lots of energy, which made me happy, because with lupus the fatigue can be debilitating.

    The doctor tapered me very slowly, but even when I tapered down 5 mg every week, I had horrible symptoms of shakiness, tiredness, and lethargy;so we had to taper down in very small increments. I think it took me 4 years to taper from 80 mg down to 4 mg of Medrol daily. I did feel miserable when it was time for my next dose. The tiredness and shakiness, headache, was quite a nuisance. The Dr. said I was very sensitive to the steroids, and that eventually I would taper down and feel fine...it took longer than usual, but he was right. I had difficulty sleeping from the steroids, and I have anxiety to begin with, and being on such high doses of steroids made the anxiety quite severe. Now, I am on 4 mg of Medrol daily and I feel like my normal self. If I miss a dose, which I rarely do, I do feel weak the next day and lethargic, but nothing like I did when tapering. Hope this helps a little. Steroids make you hungry, thus weight gain is a common side effect. I knew this ahead of time and watched carefully what I ate, and ate only healthy fruits and veggies, and did exercise. So the weight gain was probably only about 10 pounds at the most for me. Good luck with your ITP treatment. I am holding off as long as I can before treatment. I feel well and do not have any major bleeding. A few petechiae here and there some days, and minor bruising, but nothing else. Hope you progress well and keep us updated if you like!

  • It will take about 2 to 3 months to taper down to zero for you.

    If the treatment has worked and your immune system is back to normal your platelets should stay steady.

    If it is only the steroids subduing your immune system you may find at a certain low dose of steroids your platelets crash again.

    The first time i had itp tge steroid tapering worked fine and my platelets stayed normal for 6 years

  • Hi I was on a dose of 80mg of prednisolone and that was tapered down very slowly. On this dose I was manic for most of the day. I could not sleep and it severely affected my eating habits so that I ate and put on a lot of weight. I found high doses of steroids gave me the shakes and my hands trembled quite severely. I only got 2 hours sleep in 24 so over a period of weeks I became chronically fatigued and ended up having to use two walking sticks. It affected my mental capacity and i could not think straight and my memory was shot. When the dose was dropped down I had terrible lethargy and could hardly sit up in bed. I had to have my food cut up for me because I could not use a knife and fork. after all of that the treatment did not work so I had to move on to another drug.

    we all react differently so good luck with the steroids...

  • Better if you can taper down-------very gradually. I've taken prednisone for years and have never felt anything strange (like emotionally,etc.). Obviously, the least amount to keep your platelets up to at least 50 is best. Rather hard to do that though. Mine are always fuxuating but I'd rather take prednisone than any of the other options I've been given. Remember how important your diet is as well. I eat kale everyday either in salads or smoothies after reading kale will increase platelets. Also check all of the ingredients of supplements or medicines you take and look them up on line yourself to see if they could have a negative effect on platelets. Don't count on doctors to know. One of my doctors suggested a drug for a condition I have (even though he knows I have ITP) and the main ingredient is ethylene glycol. They use that in antifreeze. So when you have ITP you have to be very involved in your diet choices and close environmental conditions. Hope this is helpful and good luck. Try to relax and stay positive. Prednisone is a great drug and used for many conditions. Don't expect horrible side effects and you won't have any. Think positive.

  • Hi everyone, thank you so much for all your detailed responses, it was really helpful and reassuring!

    I will definitely keep you posted of how tapering down my dosage goes.

    I had started reading about how diet can influence your platelet count, it is interesting that kale increases platelets. Are there any other good food to eat? Are there any good comprehensive resources/lists of things to eat/avoid?

  • take kiwi everyday & keep well....

  • What kinds of foods should you eat while you are taking prednisone?

    While taking prednisone, you need to eat a healthy and balanced diet of foods that are:

    •low in sodium (often called salt)

    •rich in calcium and vitamin D

    •low in calories

  • Food for ITP Patient

    Eat More : Fresh, natural, Leafy green foods.

    Leafy green foods : [kale, collard greens, spinach] [citrus fruits, kiwis]

    Whole grains : Brown rice, dried beans, wheat berries, farro , quinoa and other whole grains are full of fiber and nutrients.

    Dairy products : eggs, milk, cheese, liver, mutton and other dairy

    Blood-thinning foods : Onions, dark grape products (juice), garlic, ginger, tomatoes and large amounts of fish oil. Eat these only in moderation.

    Sugary items : Read food labels carefully to cut back on hidden sources of sugar, such as fructose, corn syrup and other sweeteners. And limit table sugar, honey and other known sources.

    Reduce activities that can cause bleeding

    Problem Foods : tonic water, bitter lemon , bitter melon, diet soda, sugar-free and low-fat candy and cakes

You may also like...